Alert archive / New York / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Buffalo, NY

June 30, 2018

NWS Buffalo, NY issued this special marine warning at Jun 30, 2018, 5:47 AM EDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 5:47 AM EDT (09:47 UTC)
Expired
Jun 30, 2018, 6:38 AM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
49.0 mph

The radar

The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WHUS51 KBUF 300947
SMWBUF
LOZ045-064-065-SLZ022-301115-
/O.NEW.KBUF.MA.W.0021.180630T0947Z-180630T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
547 AM EDT SAT JUN 30 2018

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Mexico Bay to the Saint Lawrence River... 
  The Saint Lawrence River from Cape Vincent to Alexandria Bay...

* Until 715 AM EDT.

* At 546 AM EDT, strong thunderstorms were located along a line
  extending from 17 nm northwest of Tibbets Point, moving southeast
  at 50 knots.

  HAZARD...Wind gusts to nearly 50 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Pillar Point, Tibbets Point, Black River Bay, Southwick Beach,
  Westcott Beach, Chaumont Bay, St. Lawrence River and North Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4423 7599 4412 7627 4411 7616 4416 7611
      4416 7606 4407 7607 4397 7600 4382 7618
      4371 7616 4366 7610 4355 7617 4376 7670
      4409 7644 4414 7635 4420 7631 4422 7620
      4428 7616 4433 7605 4433 7583
TIME...MOT...LOC 0946Z 292DEG 49KT 4428 7670 4402 7719 

HAIL...0.00IN
WIND...49KTS

$$

HITCHCOCK
2 follow-up statements
656 
FZUS71 KBUF 301008
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
608 AM EDT SAT JUN 30 2018

LOZ045-064-065-SLZ022-301115-
/O.CON.KBUF.MA.W.0021.000000T0000Z-180630T1115Z/
608 AM EDT SAT JUN 30 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 AM EDT...

For the following areas...   

Lake Ontario from Mexico Bay to the Saint Lawrence River... 
The Saint Lawrence River from Cape Vincent to Alexandria Bay...

At 607 AM EDT, strong thunderstorms were located along a line
extending from 7 nm west of Clayton to 14 nm southwest of Tibbets
Point, moving east at 55 knots.

HAZARD...Wind gusts 35 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Pillar Point, Tibbets Point, Black River Bay, St. Lawrence River,
Westcott Beach, Chaumont Bay, Southwick Beach and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4423 7599 4412 7627 4411 7616 4416 7611
      4416 7606 4407 7607 4397 7600 4382 7618
      4371 7616 4366 7610 4355 7617 4376 7670
      4409 7644 4414 7635 4420 7631 4422 7620
      4428 7616 4433 7605 4433 7583
TIME...MOT...LOC 1007Z 287DEG 56KT 4420 7626 4393 7663 

HAIL...0.00IN
WIND...>34KTS

$$

HITCHCOCK
712 
FZUS71 KBUF 301038
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
638 AM EDT SAT JUN 30 2018

LOZ045-064-065-SLZ022-301048-
/O.CAN.KBUF.MA.W.0021.000000T0000Z-180630T1115Z/
638 AM EDT SAT JUN 30 2018

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...   
Lake Ontario from Mexico Bay to the Saint Lawrence River...  
The Saint Lawrence River from Cape Vincent to Alexandria Bay...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 4423 7599 4412 7627 4411 7616 4416 7611
      4416 7606 4407 7607 4397 7600 4382 7618
      4371 7616 4366 7610 4355 7617 4376 7670
      4409 7644 4414 7635 4420 7631 4422 7620
      4428 7616 4433 7605 4433 7583
TIME...MOT...LOC 1036Z 292DEG 49KT 4405 7574 4378 7611 

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 30, 1:07 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 1:07 AM EDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
107 AM EDT Sat Jun 30 2018

.SYNOPSIS...
A prolonged heat wave is expected this weekend and into next week as
a high pressure system stalls along the East Coast. The combination
of heat and humidity will produce heat indices in excess of 95
degrees most days into next week, with the peak heating on Sunday
and Monday. During those days, heat index values will possibly max
out between 103 to 109 degrees near and along the Thruway south of
Lake Ontario.

&&

.NEAR TERM /THROUGH TODAY/...
Cirrus debris from upstream MCS now rounding the top of the upper
level ridge axis will continue to move into the Saint Lawrence
Valley and North Country overnight. Otherwise the rest of the area
will remain clear. Keeping forecast dry everywhere as of now,
however remnants of said MCS will need to be monitored as there is
the outside possibility that some of this activity may hold together
through Saturday morning, and if so, would arrive across the
North Country just after sunrise.

Surface high pressure will remain anchored across the Mid Atlantic
through Saturday and beyond, while the upper level ridge will
continue to build over the Lower Great Lakes region. This combined
with a SW flow of hot air right out of Texas/Desert Southwest on the
back side of the high over the Mid-Atlantic will bring about the
start of a prolonged heat wave. Plenty of subsidence should keep low
level diurnal Cu fields to a minimum.

To the northwest, over and east of Lake Superior and into Ontario
Province, expect several rounds of convection to move along the
northern periphery of the upper level ridge and east/southeast
across Quebec. Some of these storms will have the potential to clip
the St Lawrence region overnight and again on Saturday
afternoon/evening. If this activity dives any further to the south,
northern areas of the Eastern LAke Ontario region could be in play,
so will need to monitored.

For temperatures, overnight lows will be summer-like, but not
extreme, as warmer air will be barely on our doorstep.  Therefore
expect lows mostly in the 60s.  Saturday, we should see the first of
several near or above 90F+ max temperature days with heat index
values in the 95-100F range in lower elevation areas away from lake
influences.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
...Scorching Heat and High Humidity Sunday and Monday...

A sprawling mid-level anti-cyclone will anchor itself near the
Middle Atlantic coast from Sunday into the early part of next week.
A dearth of moisture under this combined with sultry air creeping up
the back side of it into the central Great Lakes region will mean
temperatures will rapidly warm into the latter half of the weekend
and stay there for the foreseeable future.

On the back side of the massive mid-level high, warm advection will
be working overtime. This will draw 850 hPa temperatures up toward
and above +20C not only for Sunday, but also into early next week.

While the 500 hPa feature will be edged a bit eastward on Monday,
and the southern fringe of some short wave troughing will encroach
on the western flank of the forecast area, the vast majority of the
height falls, mid-level moisture advection, and lift will all be
centered well to our northwest. The preponderance of guidance
indicates little in the way of lift, moisture, and QPF...except for
the GFS. With that in mind, PoPs were ramped downward for Monday and
likewise, with less expectation of cloud cover, high temperatures
were ramped upward.

The net result of all of the above means that mixing out of low 20s
Celsius at 850 hPa will yield widespread 90s across the forecast
area. Further combining this with dewpoints in the 70F range will
produce afternoon heat index values surpassing 100F on a fairly
widespread basis through the short term forecast period. In fact,
for Sunday, given that the Niagara Frontier and northern Finger
Lakes will be approaching the 100F mark for actual temperatures,
heat index values will easily surpass 105F, thus heat advisories for
these locations will be upgraded to excessive heat warnings.

Very warm temperatures and very low chances of rain will continue
through Tuesday as the mid-level ridging gradually retrogrades
westward. This will yield slightly less vertical mixing, which
should keep temperatures down a bit more into the lower and mid 90s
on a widespread basis. Even still, high humidity values will mean a
likely continuation of heat advisories for much of the remainder of
the short term period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The heat wave will continue through most, if not all, of the
long term forecast as the strong upper level ridge remains
parked from the Middle Atlantic to the Ohio Valley through the
rest of the week. While the hottest days will likely be behind
us, highs in the 90s seem a good bet all week.

Layer moisture will be a bit higher than during the weekend, so
increased diurnal cloud cover seems a good bet, and with this, lake
breeze-induced showers and thunderstorms are not out of the
question. However, given paltry forcing, most areas should still
remain dry.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
Clear skies will continue through early Saturday morning for the
bulk of the area. Cirrus debris ahead of a convective complex across
Ontario will move into the North Country through the wee hours of
the morning. Some patchy fog will develop across the valleys of the
Southern Tier with local IFR, but this is not expected to impact
KJHW.

Saturday what remains of the convective complex will cross the
eastern Lake Ontario region in the morning. At a minimum this will
bring an increase in mid level clouds, and there is a chance that a
few showers and isolated thunderstorms may briefly develop if it is
able to hold together. Otherwise the rest of the area will be dry
with VFR prevailing.

Outlook...
Saturday night through Sunday...VFR.
Monday through Wednesday...Mainly VFR with scattered -TSRA.

&&

.MARINE...
Moderate southwest flow will be found on both lakes Saturday with
moderate chop (waves ~2ft). Otherwise, strong high pressure will
dominate the eastern Great Lakes through the weekend bringing hot
conditions but minimal winds and waves. A weak cold front is
forecast to cross the eastern Great Lakes later Monday into Tuesday.

&&

.CLIMATE...

Record or near record heat will build into the region from
Saturday through early next week. Here is a summary of the
current records with the year the temperature occurred for our
climate sites at Buffalo, Rochester, and Watertown for
comparison to the current forecast...

			Buffalo			Rochester		Watertown
Saturday    94/1963         96/1964         89/1997
Sunday      93/1963         96/1901         92/1967
Monday      94/1966         99/1931         92/1966

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from noon today to 10 PM EDT Monday for NYZ007-
     008-012-019>021-085.
     Excessive Heat Warning from noon to 8 PM EDT Sunday for
     NYZ001>006-010-011-013-014.
     Heat Advisory from noon today to noon EDT Sunday for
     NYZ001>006-010-011-013-014.
     Heat Advisory from 8 PM Sunday to 10 PM EDT Monday for
     NYZ001>006-010-011-013-014.
MARINE...None.

&&

SYNOPSIS...Zaff
NEAR TERM...Hitchcock/JM
SHORT TERM...Fries
LONG TERM...Fries
AVIATION...Hitchcock
MARINE...JM/Zaff
CLIMATE...Hitchcock
Hazardous weather outlook, Jun 30, 4:15 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
415 AM EDT Sat Jun 30 2018

NYZ012-019>021-085-010815-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
415 AM EDT Sat Jun 30 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The heat wave will continue Tuesday through Thursday. Heat index
values may reach 95 to 100 each afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010-011-013-014-010815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
415 AM EDT Sat Jun 30 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO NOON EDT SUNDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON SUNDAY TO 10 PM EDT
MONDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

The heat wave will continue Tuesday through Thursday. Heat index
values may reach 95 to 100 each afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-010815-
Jefferson-Lewis-
415 AM EDT Sat Jun 30 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are possible early this morning and again
later this afternoon and evening. Some storms may produce gusty
winds. There is a marginal risk of a few storms becoming severe and
producing damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The heat wave will continue Tuesday through Thursday. Heat index
values may reach 95 to 100 each afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>044-062>064-010815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
415 AM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ045-065-SLZ022-024-010815-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
415 AM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible early this morning and again
this afternoon and evening. Some of these storms may produce strong
winds and locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:02 AM EDTSpecial Weather StatementBUFJefferson43 min

Nearby

Special Marine Warnings in New York, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.